Alert archive / New York / Coastal Flood Statements in 2011

Coastal Flood Statement 21, NWS New York, NY

October 1, 2011Nassau County, New York

NWS New York, NY issued this coastal flood statement at Oct 1, 2011, 7:48 PM EDT for Nassau County, New York. It took effect at Oct 2, 2011, 12:00 PM EDT. It was in force for 96 min.

The area

The counties it named.

The facts

Issued
Oct 1, 2011, 7:48 PM EDT (23:48 UTC)
In effect from
Oct 2, 2011, 12:00 PM EDT
Expired
Oct 2, 2011, 1:36 PM EDT
In force
96 min
Issued by
NWS New York, NY

County Nassau County, NY

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2011-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2011-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WHUS41 KOKX 012348
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
748 PM EDT SAT OCT 1 2011

...LOCALLY MINOR COASTAL FLOODING ALONG THE SOUTH SHORE BACK BAYS
SUNDAY AFTERNOON...

NYZ179-021000-
/O.NEW.KOKX.CF.S.0021.111002T1600Z-111002T1800Z/
SOUTHERN NASSAU-
748 PM EDT SAT OCT 1 2011

* LOCATIONS...SOUTH BACK BAYS OF NASSAU COUNTY.

* TIDAL DEPARTURES...1 1/2 TO 2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIMES OF HIGH TIDE EARLY SUNDAY AFTERNOON.

* IMPACTS...WATER LEVELS WILL LOCALLY TOUCH OR SLIGHTLY EXCEED MINOR
  COASTAL FLOODING LEVELS.

$$
2 follow-up statements
902 
WHUS41 KOKX 020743
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
343 AM EDT SUN OCT 2 2011

...LOCALLY MINOR COASTAL FLOODING ALONG THE SOUTH SHORE BACK BAYS
SUNDAY AFTERNOON...

NYZ179-021800-
/O.CON.KOKX.CF.S.0021.111002T1600Z-111002T1800Z/
SOUTHERN NASSAU-
343 AM EDT SUN OCT 2 2011

* LOCATIONS...SOUTH BACK BAYS OF NASSAU COUNTY.

* TIDAL DEPARTURES...1 1/2 TO 2 FT ABOVE ASTRONOMICAL TIDES.

* TIMING...DURING THE TIMES OF HIGH TIDE EARLY SUNDAY AFTERNOON.

* IMPACTS...WATER LEVELS WILL REACH OR SLIGHTLY EXCEED MINOR
  COASTAL FLOODING LEVELS.

$$
159 
WHUS41 KOKX 021736
CFWOKX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
136 PM EDT SUN OCT 2 2011


NYZ179-021845-
/O.CAN.KOKX.CF.S.0021.000000T0000Z-111002T1800Z/
SOUTHERN NASSAU-
136 PM EDT SUN OCT 2 2011

HIGH TIDE ALONG THE SOUTH SHORE BAYS OF NASSAU COUNTY HAS PASSED.
NO ADDITIONAL COASTAL FLOODING IS ANTICIPATED.
 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 1, 4:55 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Oct 1, 4:55 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
455 PM EDT SAT OCT 1 2011

.SYNOPSIS...
AN UPPER LEVEL LOW TO THE WEST OF THE TRI-STATE AREA WILL REMAIN
NEARLY STATIONARY FOR THE NEXT COUPLE OF DAYS...WHILE ITS ASSOCIATED
SURFACE LOW TO THE EAST THIS EVENING DRIFTS BACK TO THE SOUTHWEST
AND INLAND ON SUNDAY. THE AREA OF LOW PRESSURE WILL THEN LIFT
NORTHEAST ON TUESDAY TO BE REPLACED BY A LARGE AREA OF HIGH
PRESSURE BUILDING EAST OF THE MISSISSIPPI RIVER FOR THE SECOND
HALF OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST RADAR IMAGERY STILL SHOWS SCATTERED SHOWERS...PRIMARILY FROM
NYC AND POINTS NORTH AND WEST LATE THIS AFTERNOON. SURFACE LOW PRESSURE
WAS ALSO LOCATED BETWEEN MONTAUK POINT AND MARTHA/S VINEYARD.

A DIGGING UPPER LOW OVER THE MID ATLANTIC STATES THIS EVENING WILL
REMAIN NEARLY STATIONARY THE NEXT COUPLE OF DAYS AS MULTIPLE SHORT
WAVES PIVOT ABOUT THE CENTER. THERE WILL BE SOME FLUCTUATION OF
THE CENTER DURING THIS TIME. WITH THE UPPER LOW TO THE WEST AND
THE SURFACE LOW RETROGRADING WEST...EVENTUALLY BECOMING OCCLUDED
BENEATH THE UPPER LOW...THE FORECAST WILL ENTAIL SCATTERED SHOWERS
AND POSSIBLY SOME LIGHT RAIN AND OR DRIZZLE. THIS DOES NOT LOOK TO
BE AS ORGANIZED AS LAST NIGHTS RAINFALL.

WITH THE SURFACE LOW TO THE EAST OF LONG ISLAND THIS EVENING
TRACKING TO THE SW...THERE WILL BE WEAK LOW-LEVEL LIFT. THIS
COMBINED WITH LOW-LEVEL MOISTURE AND UPPER LEVEL SHORT WAVE
ENERGY COULD PRODUCE LIGHT RAIN AND DRIZZLE OVERNIGHT. THE MID
LEVELS ARE DRY...WHICH ALSO SUPPORTS THIS TRANSITION TO LIGHT
RAIN/DRIZZLE. LATEST WATER VAPOR IMAGERY DOES SHOW SOME DEEPER
MOISTURE ACROSS NY AND THE LOWER HUDSON VALLEY...SO THESE LOCATIONS
MAY SEE SOME HEAVIER SHOWERS THIS EVENING.

OVERNIGHT LOWS WILL RANGE FROM THE MID 40S INLAND...TO THE LOW AND
MID 50S AT THE COAST. THIS IS NEAR NORMAL.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
MORE OF THE SAME ON SUNDAY AND SUNDAY NIGHT WITH THE UPPER LOW TO
THE WEST AND SOME INSTABILITY SHOWERS SCATTERED ACROSS THE AREA.
MODEL TIME HEIGHT CROSS SECTIONS INDICATE SOME DRIER AIR WITH
PARTLY SUNNY SKIES...BUT MORE CLOUDS ARE LIKELY NORTH AND WEST OF
NYC. THERE IS UNCERTAINTY WITH THE TIMING OF ANY SHORT WAVES
ROTATING ABOUT THE PARENT LOW...BUT DAYTIME INSTABILITY WILL
LIKELY ENHANCE COVERAGE OF THE SHOWERS IN THE AFTERNOON. ONCE
AGAIN...THE CHANCE OF RAIN IS NOT HIGH AND THE COVERAGE IS
FORECAST TO BE SCATTERED. FARTHER TO THE NORTH AND EAST...THERE
IS SOME INDICATION BY THE MODELS OF A BAND OF RAIN SETTING UP DUE
TO FRONTAL FORCING ACROSS CENTRAL AND EASTERN NEW ENGLAND. THIS
WILL NEED TO BE WATCHED IN SUBSEQUENT MODEL RUNS TO SEE IF THERE
IS ANY SHIFT TO THE WEST.

HIGHS SUN WILL TOP OUT IN THE MID TO UPPER 60S....WITH LOWS SUN
NIGHT IN THE RANGING FROM THE MID 40S TO LOWER 50S. ONCE AGAIN...
THESE TEMPS ARE NEAR NORMAL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
UNSETTLED WEATHER EXPECTED THROUGH TUESDAY AS CLOSED LOW SLOWLY
ROTATES THROUGH THE REGION. MED RANGE MODELS POINT TOWARDS THE
CUTOFF PHASING WITH A NORTHERN STREAM SHORTWAVE AND FINALLY EXITING
TO THE NORTHEAST ON WED...WHICH WOULD LEAD TO A TRANSITION TO
DEEP NORTHWEST FLOW AND THEN GRADUAL RISING HEIGHTS THROUGH THE END
OF THE PERIOD.

THE PARTICULARS IN TERMS OF SENSIBLE WEATHER THROUGH TUESDAY WILL BE
DEPENDENT ON THE EXACT POSITION OF THE UPPER/SURFACE LOW...AND
ACCOMPANYING SHORTWAVES ROTATING THROUGH. GENERALLY EXPECT PLENTY OF
CLOUD COVER AND SCATTERED INSTABILITY SHOWER ACTIVITY UNDER CYCLONIC
FLOW. THERE IS POTENTIAL FOR SOME FRONTOGENETIC BANDS OF HEAVIER
RAIN MON INTO TUES...BUT LOCATION/TIMING IS UNCERTAIN. TEMPS WILL
REMAIN BELOW SEASONABLE WITH CLOUDS/SHOWERS AND WITH COLD POOL
ALOFT.

ONCE UPPER LOW PUSHES TO THE NE OF THE REGION (TUE NIGHT/WED)...DEEP
NORTHWEST FLOW SHOULD ALLOW FOR DRYING CONDS. TIMING/LOCATION OF A
BACKSIDE SHORTWAVE...COULD BRING ISOLATED AFTERNOON SHOWERS ON WED.

DEEP NW FLOW AND RIDGING BUILDING INTO THE REGION THROUGH THE END OF
THE WEEK SHOULD SPELL DRY AND NEAR SEASONABLE TEMPS. DEPENDING ON
THE POSITION OF HIGH...SOME CHILLY RADIATIONALLY COOLED NIGHTS
POSSIBLE.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
LOW PRESSURE TO THE EAST OF NYC METRO AREA WILL DRIFT WEST TONIGHT
AND WILL BE LOCATED JUST SOUTHWEST OF NYC METRO ON SUNDAY.

GENERALLY LOW-END VFR CONDITIONS THIS AFTERNOON AND EARLY
EVENING...WITH MVFR CIGS AT COASTAL CT/LI TERMINALS. CONDITIONS
GRADUALLY DETERIORATING TONIGHT. ANTICIPATE WIDESPREAD MVFR TO
LOCAL IFR OVERNIGHT.

SCATTERED SHOWERS OVER THE NYC METRO AND THE LOWER HUDSON VALLEY
ARE MOVING NW LATE THIS AFTERNOON. A FEW SHOWERS THIS AFTERNOON
AND EVENING POSSIBLE...THEN SPOTTY LIGHT RAIN OR DRIZZLE LATE
TONIGHT.

ANY LEFTOVER SUB-VFR CONDITIONS SUNDAY MORNING IMPROVES TO VFR AS
LOW CLOUDS SCATTER AND FOG BURNS OFF.

AS FOR WINDS...NORTH FLOW AROUND 10 KTS LATE THIS AFTERNOON WILL
LIGHTEN TONIGHT AS THE LOW PRESSURE MOVES OVERHEAD. THE PROXIMITY
OF THE LOW WILL MAKE THE WIND FORECAST DIFFICULT. ASSUMING THE LOW
SETTLES TO THE SOUTHWEST OF NYC METRO SUNDAY...WOULD EXPECT A
GENERAL SOUTH FLOW UNDER 10 KTS.

OUTLOOK FOR 18Z SUN THROUGH THU...
SUN AFTERNOON-MON...SUB-VFR POSSIBLE AT TIMES IN SHOWERS.
TUE...BECOMING VFR.
WED-THU...VFR WITH NORTHWEST FLOW.

&&

.MARINE...
HAVE PUSHED BACK THE ONSET OF SCA SEAS ON THE OCEAN WATERS TO
MIDNIGHT ON THE EASTERNMOST OCEAN ZONE...MORICHES INLET TO MONTAUK
POINT...WITH THE REMAINING WATERS AROUND DAYBREAK. WIND GUSTS ARE
NO LONGER FORECAST TO REACH SCA CRITERIA. SURFACE LOW PRESSURE
EAST OF THE WATERS THIS EVENING DRIFTS SW ACROSS THE WATERS
OVERNIGHT. THIS WILL RESULT IN WINDS VEERING AROUND FROM THE N/NW
THIS EVENING....TO THE S/SW ON SUN...GENERALLY 10 KT OR LESS.

WAVEWATCH/GFDL GUIDANCE INDICATING 5 TO 7 FT SWELLS PEAKING OVER
THE WATERS SUN NIGHT INTO MON...LIKELY NOT SUBSIDING BELOW SCA
UNTIL MIDWEEK.

UNCERTAINTY IN WIND DIRECTION MON THRU TUES WITH MODEL DIFFERENCES
IN POSITION OF SURFACE LOW. BETTER AGREEMENT WITH NW FLOW DEVELOPING
IN WAKE OF LOW TUES NIGHT/WED WITH SCA WIND GUSTS ON THE OCEAN.

DIMINISHING WINDS AND SEAS WED NIGHT INTO THURS WITH HIGH PRESSURE
BUILDING TOWARDS THE WATERS...AND SUB SCA CONDS.

&&

.HYDROLOGY...
RAINFALL AMOUNTS OF UP TO 1/4 INCH POSSIBLE THROUGH TONIGHT...BUT
PRIMARILY NW OF NYC...WHICH SHOULD NOT HAVE A SIGNIFICANT
HYDROLOGIC IMPACT. THERE IS SOME UNCERTAINTY REGARDING THE
PLACEMENT A BAND OF HEAVIER RAIN EXPECTED TO DEVELOP OVER NEW
ENGLAND SUNDAY. ATTM THINK IT SHOULD REMAIN OFF TO THE EAST...BUT
THE SITUATION BEARS SOME WATCHING AND CANNOT YET RULE OUT SOME
IMPACT TO EASTERN LONG ISLAND/SRN CT.

&&

.TIDES/COASTAL FLOODING...
THERE IS SOME CONCERN FOR ISOLATED MINOR COASTAL FLOODING ALONG
THE SOUTH SHORE BACK BAYS OF WESTERN LI EARLY SUN AFTERNOON.
ASTRONOMICAL TIDE LEVELS CONTINUE TO LOWER AND THEY WILL BE
3 TO 5 TENTHS LOWER THAN THEY WERE TODAY. HOWEVER...SHOULD A
SIMILAR TIDAL DEPARTURE OF 1.5 TO 2 FT MATERIALIZE...THIS WOULD
BRING WATER LEVELS CLOSE TO MINOR COASTAL FLOOD BENCHMARKS. A
STATEMENT MAY BE ISSUED IF CONFIDENCE OF THIS EVENT INCREASES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 AM SUNDAY TO 6
     AM EDT MONDAY FOR ANZ353-355.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM MIDNIGHT TONIGHT
     TO 6 AM EDT MONDAY FOR ANZ350.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...NV
AVIATION...KCS
MARINE...NV/DW
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 1, 3:27 PM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
327 PM EDT SAT OCT 1 2011

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-021930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
327 PM EDT SAT OCT 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-021930-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
327 PM EDT SAT OCT 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Oct 1, 2:18 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
218 PM EDT SAT OCT 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     COASTAL FLOOD    1 ESE COS COB           41.03N  73.59W
10/01/2011                   FAIRFIELD          CT   TRAINED SPOTTER

            MINOR COASTAL FLOODING AT RIVERSIDE AVENUE AND CLUB
            ROAD

&&

DAS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 10:58 PM EDTAreal Flood AdvisoryOKXBronx, Kings, New York, Queens, Richmond, Westchester3 hr
Oct 1, 3:10 AM EDTSpecial Marine WarningOKX35 min
Oct 1, 3:36 AM EDTSpecial Marine WarningOKX54 min
Oct 1, 4:21 AM EDTSpecial Marine WarningOKX24 min
Oct 1, 4:30 AM EDTCoastal Flood AdvisoryOKXBronx, Kings, Nassau, New York, Queens, Richmond and 2 more11 hr
Oct 1, 4:03 PM EDTSmall Craft Advisory for Hazardous SeasOKX48 hr

Nearby

Coastal Flood Statements in New York, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.